Hail, Knox
- When
- November 22, 1:55 PM CST to 1:56 PM CST
- Where
- Knox County, Oneida
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.080, -90.220
A strong cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the afternoon of November 22nd. Some of the cells became severe with damaging wind gusts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the afternoon of November 22nd. Some of the cells became severe with damaging wind gusts and hail. The most intense storm tracked across far northern Knox County, producing damage at the Galva Cemetery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 22, 11:48 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1148 AM CST MON NOV 22 2010 .DISCUSSION... ISSUED 1017 AM CST MON NOV 22 2010 WINDY AND UNSEASONABLY WARM WEATHER PREVAILS ACROSS CENTRAL ILLINOIS THIS MORNING...WITH CURRENT TEMPERATURES ALREADY CLIMBING WELL INTO THE 60S. STRONG FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO EASTERN KANSAS WILL REMAIN WEST OF THE KILX CWA THROUGH THE AFTERNOON...ALLOWING THE WARM/SOUTHERLY FLOW TO CONTINUE. DUE TO THE STEADY RISE IN TEMPS THIS MORNING...HAVE RAISED AFTERNOON HIGHS BY A FEW DEGREES. SHOULD SEE NEAR RECORD READINGS IN THE LOWER 70S ACROSS ACROSS MUCH OF THE AREA. PARTIAL SUNSHINE NOTED ON SATELLITE IMAGERY SHOULD ALLOW THE ATMOSPHERE TO DESTABILIZE A BIT MORE THAN PREVIOUSLY EXPECTED. CAN ALREADY SEE A THIN LINE OF TOWERING CU DEVELOPING ALONG THE COLD FRONT AND THINK THIS WILL BECOME MORE ROBUST AS THE FRONT PROGRESSES FURTHER EAST INTO ILLINOIS DURING THE AFTERNOON. AS A RESULT...HAVE RAISED POPS TO LIKELY ACROSS ALONG AND WEST OF I-55...WITH MUCH LOWER POPS FURTHER EAST TOWARD THE INDIANA BORDER. && .AVIATION... ISSUED 1147 AM CST MON NOV 22 2010 LINE OF CONVECTION CURRENTLY DEVELOPING ALONG A COLD FRONT ACROSS EASTERN IOWA/NORTHERN MISSOURI WILL QUICKLY TRACK E/NE THIS AFTERNOON. BASED ON SATELLITE LOOPS...THUNDERSTORMS SHOULD BEGIN TO IMPACT KPIA BETWEEN 19Z AND 21Z...THEN FURTHER EAST TO KCMI BETWEEN 22Z AND 00Z. AHEAD OF THE STORMS...STRONG SOUTHERLY WINDS WILL PREVAIL...WITH GUSTS UP TO 30KT AT TIMES. ONCE THE STORMS PUSH EAST OF THE TERMINALS BY EARLY EVENING...STRONG WESTERLY WINDS WILL DEVELOP BEHIND THE DEPARTING FRONT. MAY SEE A PERIOD OF MVFR CEILINGS AS LOW-LEVEL MOISTURE CURRENTLY ACROSS KANSAS/WESTERN MISSOURI LIFTS NORTHEASTWARD ACROSS THE AREA THIS EVENING. 12Z FORECAST SOUNDINGS AND MOISTURE PROFILES SUGGEST THE LOW CLOUDS WILL RAPIDLY CLEAR OUT AFTER MIDNIGHT...WITH CLEAR SKIES NOTED AT ALL SITES BY TUESDAY MORNING. BARNES && .PREV DISCUSSION... ISSUED 330 AM CST MON NOV 22 2010 DEEP SOUTHWESTERLY FLOW FOR MUCH OF THE REGION...AND SOUTHERLY FLOW AT THE SFC FOR THE FA KEEPING VERY WARM TEMPS IN PLACE FOR LATE NOVEMBER. SHOWERS ASSOCIATED WITH A SERIES OF SHORTWAVES AND A JET MAX APPROACHING THE AREA LIKELY TO SPREAD IN COVERAGE THROUGH THE AFTERNOON AND EVENING HOURS TODAY AS A SECOND SYSTEM DEVELOPS AND MOVES OUT OF THE SW...EVENTUALLY DRAGGING THE COLD FRONT THROUGH THE FA. THIS SERIES OF WAVES...THE SECONDARY DEEPENING OF THE TROF OVER THE WESTERN CONUS...AND ITS EVENTUAL MOVEMENT ACROSS THE COUNTRY LATE WEEK ARE ALL INVOLVED IN THE SERIES OF POPS ISSUES FOR THE FA THIS WEEK. MODELS ARE IN DECENT AGREEMENT...AND SHOWING A CERTAIN AMOUNT OF CONSISTENCY...AT LEAST WITH THE BULK OF THE PRECIPITATION. TEMPERATURES AND PRECIP TYPE ARE NOT HOLDING AS MUCH CONSISTENCY AND ARE A POINT OF LOW CONFIDENCE. SHORT TERM...TODAY AND TOMORROW... FIRMLY ANCHORED IN A WARM SECTOR WITH VERY MODERATE TEMPERATURES. BREEZY CONDITIONS CONTINUE AS WINDS RAMP UP A BIT TO QUITE GUSTY THIS AFTERNOON. LLVL FLOW BRINGING WARMER AND JUICIER AIR INTO THE AREA. SHOWERS LIKELY TO CONTINUE THROUGH THE MORNING EVENTUALLY BECOMING MORE WIDESPREAD INTO THE AFTERNOON AS THE COLD FRONT APPROACHES THE FA. CANNOT DISCOUNT THE CHANCES FOR THUNDER THROUGHOUT THE DAY AS SOME OF THE STORMS MORE CLOSELY LINKED TO THE JET MAX ARE ALREADY PRODUCING TS THIS MORNING. THE MAIN ENERGY ASSOCIATED WITH THE DEEP TROF OVER THE DESERT SW...MOVES OUT OVER THE REGION BRINGING THE BETTER CHANCE FOR WIDESPREAD POPS TONIGHT INTO EARLY TUESDAY MORNING WITH THE PASSAGE OF THE FRONT. LONG TERM...TUESDAY THROUGH THURSDAY... TUESDAY SHOULD DRY OUT A BIT...AT LEAST UNTIL THE TROF TO THE WEST RECHARGES AND MOVES OUT INTO THE MIDWEST LATE WEDNESDAY. MODELS ARE MUDDYING THE ISSUE A BIT THOUGH WITH THE MOVEMENT OF A WEAK SFC LOW FROM THE TAIL END OF THE EARLIER FRONT FROM THE SRN PLAINS INTO THE MIDWEST...MERGING WITH THE ENERGY ASSOCIATED WITH THE BROADER SCALE TROF. HAVE ISSUE WITH TOO MUCH WIDESPREAD QPF ON WED WITH THIS SCENARIO...AT LEAST UNTIL WED NIGHT INTO THURSDAY. A BIT OF LOW CONFIDENCE IN PRECIP TYPE AS WELL...THERMAL PROFILE FOR NOW POINTING TO RAIN...BUT FROZEN PRECIP IS NOT THAT FAR TO THE NORTH OF THE AREA AND THE MODELS ARE STILL WORKING OUT A CHANGING SOUNDING IN WAKE OF THE EARLIER SYSTEM. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1101 AM CST MON NOV 22 2010 ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 1101 AM CST MON NOV 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS IS EXPECTED TO CROSS THE MISSISSIPPI RIVER INTO WEST-CENTRAL ILLINOIS THIS AFTERNOON. DUE TO INCREASING INSTABILITY AND PLENTY OF WIND ENERGY IN THE ENVIRONMENT...A FEW OF THE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. THE STORMS WILL TRACK EASTWARD ACROSS THE REMAINDER OF CENTRAL AND SOUTHEAST ILLINOIS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 9 PM. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CST MON NOV 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL ALTONA 41.12N 90.16W
11/22/2010 E0.50 INCH KNOX IL PUBLIC
&&
JANKOWSKIThe Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A few trees and powerlines were blown down in Galesburg.
Ten pine trees were snapped off at the base and about a dozen large headstones were toppled at the Galva Cemetery one mile south of Galva in far northern Knox County.
A barn and two outbuildings were heavily damaged. The roof of one of the buildings was blown approximately 100 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264025, 264027, 264029, 264026, 264028.